Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS Pittsburgh, PA

June 23, 2017Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 23, 2017, 8:55 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 8:55 PM EDT (00:55 UTC)
Expired
Jun 24, 2017, 12:30 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:27 PM EDTFLASH FLOODGrant Town, WVPAW PAW CREEK OVER-RUNNING MAIN ST AND GRANT ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS51 KPBZ 240055
FFWPBZ
PAC051-059-WVC049-061-240430-
/O.NEW.KPBZ.FF.W.0037.170624T0055Z-170624T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
855 PM EDT FRI JUN 23 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Greene County in southwestern Pennsylvania...
  Southwestern Fayette County in southwestern Pennsylvania...
  Monongalia County in northern West Virginia...
  Marion County in northern West Virginia...

* Until 1230 AM EDT.

* At 855 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Morgantown, Fairmont, Uniontown, Westover, Mannington, Star City,
  Pleasant Valley, Winfield, Barrackville, Point Marion, Monongah and
  Granville.

Additional rainfall amounts up to two inches are possible in the 
warned area.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 10.
 
  Interstate 79 in Pennsylvania between mile markers 0 and 4.
 
  Interstate 79 in West Virginia between mile markers 133 and 160.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3994 7958 3974 7973 3968 7983 3941 8008
      3949 8044 3973 8035 3973 8024

$$
33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:49 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 7:49 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
749 PM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front sweeping through early Saturday will return
comfortable humidity levels by the weekend. Below normal
temperatures greet us early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Tweaked forecast to reflect current radar trends. The heaviest
rain rates appear to be over with. We will be conducing a damage
survey for Greene and Fayette counties Saturday and likely into
West Virginia.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Dry and less humid air will be welcome news for many this
weekend as dewpoints drop into the 50s! Northwest winds behind
the baroclinic zone will clear out the sky during the morning,
however moisture will be on the increase as a fast moving
shortwave trough crosses during the evening hours. The column is
fairly dry, so no measurable QPF is foreseen Saturday. Dry
weather continues for the second half of the weekend despite
less sunshine. Yet another passing short wave will bring clouds
and given its stronger than the one Saturday isolated showers
are possible north of the I-76 corridor in the late afternoon /
early evening hours Sunday.

Mid level heights continue to fall as we kick off a new work
week. Most of the energy will reside along the lakes, so precip
chances are small over northern WV and western MD when compared
to northwest PA. Any shower will be brief. The bigger story is
the spring like feel as daytime high temps do not leave the 60s
Monday! This will be almost 15 degrees below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
- Cool start - warm end temp wise
- Unsettled weather returns Friday
- No heat waves or high water threat

Mid level heights increase with a ridge building into the
eastern United States. This will bring temps back to normal
levels by Thursday and above normal by a week from now.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR weather will yield to MVFR and IFR cigs this evening in wake
of the cold front. Drier air will work into the area toward 12Z
bringing terminals back to VFR where they will stay for the
balance of the forecast. Winds will be gusty from the WSW
tomorrow afternoon with peak gusts around 20 kts.

.OUTLOOK...
Upper trough may bring occasional restrictions Sun and Mon in
afternoon showers/storms.

&&

.HYDROLOGY...
The flash flood watch remains on track. The axis of highest QPF
has shifted a little north to far southern PA where 24 hour
amounts in excess of three inches are possible. HRRR shows a
several hour period of moderate to heavy rainfall thankfully it
is across a region that was not impacted by the nearly 4-6" of
rain that fell in parts of Indiana county last evening.

Warm rain process and PRE setup remain in place. PWATS are
pushing two inches while warm cloud depths are in excess of
13kft. The low level jet continues to pump moisture from Cindy
into our region. All of these point to enhanced convergence
ahead of the front.

River forecasts have been tweaked upward across Mon and
headwaters of Ohio river. We still do not have any forecast
points going to flood, but Pittsburgh, Elizabeth, and Charleroi
are predicted to reach action stage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ001.
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 2 AM EDT Saturday for PAZ013-014-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 2 AM EDT Saturday for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jun 23, 3:46 AM EDT, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
346 AM EDT Fri Jun 23 2017

MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021-509>514-240800-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
346 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the Flash Flood Watch, isolated strong to severe
thunderstorms are possible with damaging wind the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
346 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight. Isolated
strong to severe thunderstorms are possible today with damaging wind
and heavy rainfall the primary threats. Heavy rainfall could cause
local high water problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 23, 8:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     FRIENDSVILLE            39.66N  79.41W
06/23/2017                   GARRETT            MD   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1701715

98
Local storm report, Jun 23, 8:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     FINZEL                  39.71N  78.95W
06/23/2017                   GARRETT            MD   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1701716

98
Local storm report, Jun 23, 8:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      FAIRBANK                39.94N  79.85W
06/23/2017                   FAYETTE            PA   AMATEUR RADIO

            BOATS ARE BEING SENT TO THE SCENE TO EVACUATE RESIDENTS

&&

EVENT NUMBER PBZ1701718

RCC
Local storm report, Jun 23, 8:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     CHEAT LAKE              39.67N  79.85W
06/23/2017                   MONONGALIA         WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1701719

98
Special weather statement, Jun 23, 8:40 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
840 PM EDT FRI JUN 23 2017

MDZ001-WVZ021-509>512-240115-
Garrett-Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
840 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WEST CENTRAL GARRETT...SOUTHEASTERN MONONGALIA...CENTRAL PRESTON AND
SOUTHEASTERN MARION COUNTIES...

At 840 PM EDT, a strong thunderstorm was located near Grafton, moving
east at 50 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Rowlesburg...                     Pleasant Valley...
Newburg...                        Reedsville...
Masontown...                      Albright...
Tunnelton...                      Valley Point...
Hutton...                         Crellin...

This includes  Interstate 79 in West Virginia near mile marker 135.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3944 7990 3945 7994 3942 8001 3940 8003
      3939 8009 3941 8011 3940 8012 3940 8015
      3946 8015 3962 7952 3936 7944 3932 7989
TIME...MOT...LOC 0040Z 256DEG 41KT 3939 8003

Fries
Local storm report, Jun 23, 8:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          1 ESE LONG PINE         40.10N  80.15W
06/23/2017                   WASHINGTON         PA   NWS STORM SURVEY

            PRELIMINARY INFORMATION FROM NWS STORM SURVEY INDICATES
            CLEAR TORNADO DAMAGE TO TREES AND BUILDINGS. FULL
            DETAILS PENDING.

&&

EVENT NUMBER PBZ1701720

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:22 AM EDTAreal Flood WarningPBZFayette, Greene, Westmoreland9 hr
Jun 24, 4:52 AM EDTRiver Flood AdvisoryPBZAllegheny36 hr
Jun 23, 8:40 PM EDTSpecial Weather StatementPBZPreston35 min
Jun 23, 8:56 PM EDTSevere Thunderstorm WarningPBZPreston64 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.